Texas, 2017

Flash Flooding and Damaging Winds in Texas, June 2 to 4, 2017

June 2 to 4, 2017 · NWS SJT · 6 events in 3 counties and zones

Over 8 inches of very heavy rain fell near Lake Throckmorton during the morning hours of June 2nd. The heavy rain filled Lake Throckmorton, over topped the spillway and flooded the south side of Throckmorton with swift moving, deep water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$460,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Over 8 inches of very heavy rain fell near Lake Throckmorton during the morning hours of June 2nd. The heavy rain filled Lake Throckmorton, over topped the spillway and flooded the south side of Throckmorton with swift moving, deep water. Several homes and a business were flooded. A couple of storms produced damaging microburst winds.

On June 2, a 70 mph thunderstorm microburst wind was measured about 11 miles southwest of Sweetwater and a NWS employee estimated a 70 mph thunderstorm microburst wind at his residence in Christoval.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 2, 5:58 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 2, 5:58 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
658 AM CDT Fri Jun 2 2017

.AVIATION...
/12Z TAFS/

MVFR ceilings will affect the southern terminals through the
morning hours, lifting to VFR by early afternoon. Expect scattered
showers and thunderstorms across the terminals again today,
mainly this afternoon and evening. Additional convection is
possible during the overnight hours but due to coverage
uncertainties will only keep vicinity wording at this time.
Some MVFR ceilings are expected again across the southern
terminals late tonight. Expect light winds through the period.

&&

.PREV DISCUSSION... /issued 417 AM CDT Fri Jun 2 2017/

SHORT TERM...
(Today and Tonight)

Latest water vapor imagery shows an upper low over northern
Mexico early this morning and this system will approach West
Central Texas later today. A moist and unstable airmass will
remain over the area through tonight and with increasing lift
from the approaching system, should see somewhat better coverage
of showers and thunderstorms across the area, especially this
afternoon and evening. Will maintain chance POPs for most of the
area, except far western counties where likely POPs will be
carried this afternoon.

Not expecting any severe storms today as winds aloft will remain
weak but locally heavy rainfall will be possible due to the very
moist airmass (PWATS around 1.50 inches). Some of the stronger
storms may also produce some small hail and gusty winds. Highs
today will be mainly in the lower 80s, with lows tonight in the
60s.

24

LONG TERM...
(Saturday through Thursday)

The wet pattern will continue through the weekend into early next
week.

The upper low to our west will move slowly eastward and linger
over the area for the next few days. The cool, wet airmass will
remain over west central Texas, with scattered showers and storms
continuing through the weekend. Best coverage of storms will be
Saturday night and Sunday, but expect scattered storms to continue
through Monday afternoon, before some drying occurs. Hard to
pinpoint best areas for storms at this time, as locations will be
highly dependent on mesoscale boundary locations. Weak winds will
lead to slow movement of storms, which could lead to locally heavy
rainfall Saturday night and Sunday. Will monitor for the
possibility of a Flash Flood Watch as we head into the weekend.
The upper trough finally moves into east Texas late Monday, but
still can not rule out a few showers and storms Tuesday and
Wednesday mainly west with northerly flow aloft. Dry for the rest
of the week with temperatures climbing back to around 90.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 82  66  82  65 /  50  40  50  60
San Angelo 	 83  66  84  65 /  50  40  50  60
Junction 	 84  67  85  66 /  40  40  30  50
Brownwood 	 82  66  84  66 /  50  30  50  60
Sweetwater 	 80  64  81  65 /  60  50  50  60
Ozona      	 81  64  83  64 /  50  50  50  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/24
Hazardous weather outlook, Jun 2, 8:23 AM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
923 AM CDT Fri Jun 2 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031430-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
923 AM CDT Fri Jun 2 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible through tonight.
The main hazards will be dangerous lightning and locally heavy
rainfall, which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will continue this weekend into early next
week. The main hazards will be dangerous lightning and locally
heavy rainfall, which may lead to flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Dyess AFB radar (KDYX), 68 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Throckmorton

When
June 2, 8:41 AM CST to 2:00 PM CST
Where
Throckmorton County, 2.07 mi S of Throckmorton to 1.9 mi S of Throckmorton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.150, -99.180

U.S. Highway 183 about 2 miles south of Throckmorton was closed because of high water according to the Texas Department of Transportation's Highway Department.

Flash Flood, Throckmorton

When
June 2, 9:37 AM CST to 2:00 PM CST
Where
Throckmorton County, Throckmorton to 0.95 mi E of Throckmorton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.180, -99.180

Multiple roads were closed in and around Throckmorton, including U.S. Highway 380 east.

Flash Flood, Throckmorton

When
June 2, 9:42 AM CST
Where
Throckmorton County, 0.9 mi SW of Throckmorton to 2.45 mi WSW of Throckmorton
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.170, -99.190

At 942 AM, the West Texas Mesonet located near Lake Throckmorton measured 7.09 inches of rainfall. A total of 8.44 inches of rain fell.

Flash Flood, Throckmorton

When
June 2, 11:15 AM CST to 2:00 PM CST
Where
Throckmorton County, 1.38 mi S of Throckmorton to 0.9 mi SE of Throckmorton
Cause
Heavy Rain
Property damage
$460,000
Reported by
Fire Department/Rescue
Coordinates
33.160, -99.180

About four homes and 2 businesses were flooded on the south side of Throckmorton. In addition, many roads were closed because of high water. Also, 3 cars were were damaged by flood waters. Firefighters rescued a couple from their residence located near the spillway.

Thunderstorm Wind, Nolan

When
June 2, 6:18 PM CST
Where
Nolan County, 4.52 mi SW of Shaufler
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
32.350, -100.530

The Texas Tech West Texas Mesonet about 11 miles southwest of Sweetwater measured a 70 mph thunderstorm wind gust.

Thunderstorm Wind, Tom Green

When
June 4, 7:50 PM CST
Where
Tom Green County, 4.05 mi SW of Christoval
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.160, -100.550

A National Weather Service Employee measured a 70 mph wind gust in Christoval.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706037, 706040, 706041, 706042, 709336, 709337.